Skip to Main Content

++

Inborn error of metabolism resulting in d-glyceric acidemia, developmental delay, and seizures.

++

d-Glycerate Kinase Deficiency.

++

Extremely rare disorder (fewer than 10 cases have been reported) with autosomal recessive transmission.

++

Initially described case of a mentally retarded boy of nonconsanguineous Serbian parents suffered clinically from nonketotic hyperglycinemia. Extremely high concentrations of d-glyceric acid were found in both serum and urine. Enzyme assays of d-glyceric dehydrogenase (glyoxylate reductase) on blood leukocytes demonstrated significantly lower activity in the patient compared to five normal children. Further measurements of glycine cleavage activity in autopsic liver tissue from this patient revealed only 10% of normal activity. The two compounds, 2-methylbutyryl-CoA and isobutyryl-CoA, are known inhibitors of the glycine cleavage system. Based on the findings of increased urinary excretion of both free and conjugated isobutyric acid, 2-methylbutyric acid, and isovaleric acid, it was hypothesized that decreased glycine cleavage activity might be a result of inhibition by these three substances. However, in the liver of another patient with this disease, glycerate kinase activity was less than 5% of normal, and d-glycerate dehydrogenase and triokinase activities were not deficient. Therefore d-glycerate kinase deficiency was suggested to be the cause of d-glyceric aciduria. However, a primary defect in the catabolism of l-serine catabolism cannot be excluded. An oral fructose loading dose resulted in a sharp increase of d-glycerate excretion. Subjective clinical improvement was reported after a diet moderately restricted in fructose. Clinical symptoms of this disease are global developmental delay and seizures. Severe metabolic acidosis and failure to thrive are common and may require chronic therapy with bicarbonate.

++

No references to anesthesia were found. However, the presence of severe acidemia, seizures, and developmental delay are considerations individually associated with their manifestations. Anticonvulsant medication should be continued.

Duran M, Beemer FA, Bruinvis L, et al: d-Glyceric acidemia: An inborn error associated with fructose metabolism. Pediatr Res 21:502, 1987.  [PubMed: 3588091]
Kolvraa S, Christensen E, Brandt NJ: Studies of the glycine metabolism in a patient with d-glyceric acidemia and hyperglycinemia. Pediatr Res 14:1029, 1980.  [PubMed: 7454444]
Kolvraa S, Rasmussen K, Brandt NJ: d-Glyceric acidemia: Biochemical studies of a new syndrome. Pediatr Res 10:825, 1976.  [PubMed: 972784]

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.